Volume 43 (2018) Issue 2 Pages 75-87
Several drugs have been withdrawn from the market or restricted to avoid unexpected adverse outcomes. Drug-induced liver injury (DILI) is a serious issue for drug development. Among DILIs, idiosyncratic DILIs have been a serious problem in drug development and clinical uses. Idiosyncratic DILI is most often unrelated to pharmacological effects or the dosing amount of a drug. The number of drugs that cause idiosyncratic DILI continue to grow in part because no practical preclinical tests have emerged that can identify drug candidates with the potential for developing idiosyncratic DILIs. Nevertheless, the implications of drug metabolism-related factors and immune-related factors on idiosyncratic DILIs has not been fully clarified because this toxicity can not be reproduced in animals. Therefore, accumulated evidence for the mechanisms of the idiosyncratic toxicity has been limited to only in vitro studies. This review describes current knowledge of the effects of cytochrome P450 (CYP)-mediated metabolism and its detoxification abilities based on studies of idiosyncratic DILI animal models developed recently. This review also focused on antiepileptic drugs, phenytoin (diphenyl hydantoin, DPH) and carbamazepine (CBZ), which have rarely caused severe adverse reactions, such as fulminant hepatitis, and have been recognized as sources of idiosyncratic DILI. The studies of animal models of idiosyncratic DILIs have produced new knowledge of chronic administration, CYP inductions/inhibitions, glutathione contents, and immune-related factors for the initiation of idiosyncratic DILIs. Considering changes in the drug metabolic profile and detoxification abilities, idiosyncratic DILIs caused by antiepileptic drugs will lead to understanding the mechanisms of these DILIs.